Brain Chemistry Problems Archives

Prozac

[ Brain Chemistry Problems Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!
 
        

Prozac

Posted by gina on October 06, 2001 at 00:14:15:

hi. i'm thinking of asking doc to put me on Prozac cuz i
have a compulsive eating problem. i know it shouldnt be
taken for more than 6 mos. does anyone have any experiences they can share? thanks.



Re: Prozac

Posted by sk on October 06, 2001 at 07:54:55:

In Reply to: Prozac posted by gina on October 06, 2001 at 00:14:15:

Hi Gina!
I think most people on this board would agree that medicine is not the first answer! I have been there too many times with deleterious results. I am just now going through a time where I am trying to heal my body after having been on antibiotics that were not working for NINE weeks.

Prozac is a SSRI - selective serotonin reuptake inhibitor. That means that it messes around with your serotonin balance in your body......there are a number of these drugs, such as Zoloft, Paxil etc., all used for depression, anxiety etc. I was put on Paxil three years ago for anxiety......it helped with the anxiety but it made everything else in my life worse.....I was merely blase about everything, no emotion at all, lack of sexual desire, weight gain (about 20 pounds.....and I am an EXTREMELY active athlete), slept all the time, and food cravings that I had never had before. Serotonin is tied in with your hunger mechanism, your sleep mechanism, and lots of other important processes in your body. I was MISERABLE.....and then had to go through the process of weaning myself off the drugs, then withdrawal....Paxil DID NOT WORK for me. I am SO GLAD I am off it now.

I am not sure the effects of SSRI's on eating issues. I would think therapy and a good nutritionist might be the first line of treatment...and exercise. There must be a REASON behind why you are eating compulsively...are you upset, are you tired, are you stressed? find that out first, learn to cope with it in other ways and then see how you do. I would use Prozac as my last line of defense.

However, my mom is on Zoloft and has been for years for depression. She has no problems...it helps her a lot. I would think it is different for everyone.....but I would suggest trying other methods first.

Good luck....hope this helped!
Sk



Re: Prozac

Posted by Marie on October 06, 2001 at 19:07:44:

In Reply to: Re: Prozac posted by sk on October 06, 2001 at 07:54:55:

I agree with sk. I was on Prozac for awhile, too, for similar reasons. I've tried Zoloft, too, but for PMS. What I've learned is that therapy is the primary thing that will help you in the long run. Meds like this should only be taken if you can't function in life, if your thoughts are too messed up to be effectively reached by a therapist. In such a case, these drugs might help, with the right drug and the right dosage. But I can GUARANTEE that the drug alone will NOT help you like you want for it to help. You definitely need to find a therapist with experience in this area--do your homework and find a good one. But the WORST thing that you can do right now is put yourself on Prozac and expect for things to get better on their own. I will affirm what sk said--Prozac made me numb. I hated it. But to some it's very effective. Like sk said, it depends on the individual. But therapy is much more effective across the board. Good luck!

Follow Ups:


Re: Prozac

Posted by K.C. on October 07, 2001 at 12:45:53:

In Reply to: Prozac posted by gina on October 06, 2001 at 00:14:15:

I agree with sk and Marie. I was on Paxil for only 6 months. Only difference was I felt GREAT on it, so good I then decided to go off feeling I could do without it. I could, but only after 2 1/2 months of withdrawal symptoms you don't want. I'm now going through the same thing with Valium. These drugs only mask your underlying problems, not solve them. As such, they are a copout and addictive in the worst sense and DON'T let a doctor tell you otherwise. Mine still doesn't believe I had withdrawal symptoms (physiological, not psychological). Likewise, they alter your brain chemistry, sometimes permanently. Believe me, this is part of the allopathic monopoly you don't want to subject yourself to if at all possible. Find out the REAL problem and deal with it. Sorry if this sounds harsh, but I have learned the hard way myself. If you want to know more about the dangers of them, read "Your Drug May be Your Problem" by Peter Breggin. May God give you wisdom - all the best to you.



Re: Prozac

Posted by sk on October 07, 2001 at 13:37:31:

In Reply to: Re: Prozac posted by K.C. on October 07, 2001 at 12:45:53:

I COMPLETELY agree with KC. My withdrawal symptoms lasted a few months, and I think I am PERMANENTLY changed, my brain chemistry. I thought I was just imagining it, but since I went off the Paxil I have not been the same. I have cravings I never had, I have more trouble with my weight than before, I have more trouble with my periods. I am just not the same. I think the drugs caused permanent damage.

Anyway, KC is right....find the UNDERLYING problem. try not to mask your issues with the drugs......use them only as a last resort. At least that is MY experience. I went through therapy and found out WHY this was all happening, and have since been much better.

GOOD LUCK.....
SK

Follow Ups:


Re: Prozac (Archive in brain chemistry.)

Posted by Walt Stoll on October 07, 2001 at 15:09:12:

In Reply to: Prozac posted by gina on October 06, 2001 at 00:14:15:

Hi, Gina.

With all the other testimonials you are getting, I would like to add a couple of questions. Do you think that your compulsive eating is a Prozac deficiency? What have you learned from the brain chemistry archives--the cause of your condition?

Walt

Follow Ups:


[ Brain Chemistry Problems Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!